Severe cytomegalovirus gastritis after pembrolizumab in a patient with melanoma
Immunotherapy has emerged as a standard of cancer treatment, with an increasing number of indications. Recently, opportunistic infections have been reported in several cases in which immunotherapy has led to an increased susceptibility to infection. The present case is the first report of cytomegalovirus (cmv) gastritis occurring in a patient with melanoma during immunotherapy without immune-related adverse events (iraes) and without the use of immunosuppressant agents.
A 43-year-old woman presented with stage iii malignant melanoma. She underwent wide excision of skin, with lymph node dissection, and she started immunotherapy with a 3-week cycle of pembrolizumab. The patient demonstrated stable disease response, and no iraes were observed during her initial treatment courses. However, after the 9th treatment cycle, she began to experience epigastric pain that worsened significantly, requiring a visit to the emergency centre. Imaging by computed tomography (ct) and integrated positron-emission tomography/ct revealed severe diffuse gastroduodenitis with acute pancreatitis.
Esophagogastroduodenoscopy showed diffuse oozing, hemorrhagic, edematous, and exfoliative mucosa involving the entire gastric wall, defined as acute hemorrhagic gastritis. Biopsies of the gastric wall revealed cmv infection. Those findings were consistent with a diagnosis of cmv gastritis, and the patient received antiviral therapy with ganciclovir. After treatment, she recovered enough to resume immunotherapy.
This case report presents a rare occurrence of cmv gastritis related to immunotherapy. As more patients are treated with immunotherapy, incidences of cmv infections are expected to increase; a high index of clinical suspicion is therefore needed in symptomatic patients.